Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 10, NWS Reno, NV
NWS Reno, NV issued this winter storm watch at Dec 14, 2021, 5:10 AM PST for 8 counties in California; Douglas County, Washoe County, Nevada. It took effect at Dec 15, 2021, 4:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2021, 5:10 AM PST (13:10 UTC)
- In effect from
- Dec 15, 2021, 4:00 PM PST
- Expired
- Dec 14, 2021, 1:41 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 77 km from the middle of the area, began a volume at 13:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 1.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
292 WWUS45 KREV 141310 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 510 AM PST Tue Dec 14 2021 CAZ071-151315- /O.NEW.KREV.WS.A.0010.211216T0000Z-211216T2000Z/ /O.CON.KREV.WS.W.0003.000000T0000Z-211215T0000Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 510 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... * CHANGES...Added Winter Storm Watch for next storm late Wednesday into Thursday. Updated additional snow totals for current warning. * WHAT...For the Winter Storm Warning, snow expected. Additional snow accumulations of 1 to 4 inches, with localized amounts up to 6 inches west of highway 395. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 2 to 6 inches, except 6 to 14 inches west of Highway 395 possible late Wednesday afternoon through Thursday morning. Winds could gust up to 40 mph. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...For the Winter Storm Warning, until 4 PM PST this afternoon. For the Winter Storm Watch, from Wednesday afternoon through Thursday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact this morning's commute. The next storm will likely affect the Wednesday afternoon and especially the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ072-NVZ002-151315- /O.NEW.KREV.WS.A.0010.211216T0000Z-211216T2000Z/ /O.CON.KREV.WS.W.0003.000000T0000Z-211215T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 510 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... * CHANGES...Added Winter Storm Watch for next storm late Wednesday into Thursday. Updated additional snow totals for current warning. * WHAT...For the Winter Storm Warning, heavy snow. Additional snow accumulations of 4 to 7 inches, except 6 to 12 inches above 7000 feet. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 6 to 14 inches, except up to 2 feet above 7000 feet possible late Wednesday afternoon through Thursday morning. Winds could gust up to 100 mph on Sierra ridges. * WHERE...Greater Lake Tahoe Area. * WHEN...For the Winter Storm Warning, until 10 PM PST this evening. For the Winter Storm Watch, from Wednesday afternoon through Thursday morning. * IMPACTS...The hazardous conditions will impact this morning's commute. The next storm will likely affect the Wednesday afternoon and especially the Thursday morning commute. Strong winds could damage trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-151315- /O.NEW.KREV.WS.A.0010.211216T0600Z-211216T2000Z/ /O.CON.KREV.WS.W.0003.000000T0000Z-211215T0600Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 510 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * CHANGES...Added Winter Storm Watch for next storm late Wednesday into Thursday. Updated additional snow totals for current warning. * WHAT...For the Winter Storm Warning, heavy snow. Additional snow accumulations of 4 to 8 inches east of Highway 395, except up to 4 inches for the Chalfant Valley below 5500 feet. Along and west of Highway 395, additional accumulations of 8 to 18 inches, with up to 2 feet along the Sierra crest. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 4 to 10 inches near and west of Highway 395, except up to 16 inches possible along the Sierra crest Wednesday evening through Thursday morning. Winds could gust from 80 to 100 mph on Sierra ridges with both storms. * WHERE...Mono County. * WHEN...For the Winter Storm Warning, until 10 PM PST this evening. For the Winter Storm Watch, from Wednesday evening through Thursday morning. * IMPACTS...The hazardous conditions will impact this morning's commute. The next storm will likely affect the Thursday morning commute. Strong winds could damage trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ003-141800- /O.CON.KREV.WS.W.0003.000000T0000Z-211214T1800Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Gardnerville, and Virginia City 510 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * CHANGES...Updated additional snow totals for current warning. * WHAT...Snow. Additional snow accumulations of 1 to 3 inches, with localized amounts up to 5 inches. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...Until 10 AM PST this morning. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact this morning's commute. * ADDITIONAL DETAILS...Another storm system may bring accumulating snow to all elevations Wednesday evening into Thursday morning, affecting the Thursday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel this morning, be prepared for long delays especially during commute times. Check with NDOT for the latest chain or snow tire requirements before traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ070-NVZ005-141800- /O.CON.KREV.WW.Y.0021.000000T0000Z-211214T1800Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Empire, and Gerlach 510 AM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * CHANGES...Updated additional snow totals for current advisory. * WHAT...Snow. Additional snow accumulations of up to one inch. * WHERE...Surprise Valley California and Northern Washoe County. * WHEN...Until 10 AM PST this morning. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even lighter snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ001-004-141800- /O.CON.KREV.WW.Y.0021.000000T0000Z-211214T1800Z/ Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Including the cities of Hawthorne, Yerington, Smith Valley, Fernley, Fallon, Lovelock, Silver Springs, and Imlay 510 AM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Snow. Additional snow accumulations up to 3 inches, with up to 6 inches above 5000 feet mainly east of Highway 95 and south of Highway 50. * WHERE...Mineral and Southern Lyon Counties and Western Nevada Basin and Range including Pyramid Lake. * WHEN...Until 10 AM PST this morning. * IMPACTS...Travel could be very difficult. The hazardous conditions will impact this morning's commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
2 follow-up statements
429 WWUS45 KREV 141810 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 1010 AM PST Tue Dec 14 2021 CAZ071-150000- /O.CAN.KREV.WS.W.0003.000000T0000Z-211215T0000Z/ /O.CON.KREV.WS.A.0010.211216T0000Z-211216T2000Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 1010 AM PST Tue Dec 14 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... ...WINTER STORM WARNING FOR TODAY IS CANCELLED... * CHANGES...Additional light snow showers are likely throughout the day into early evening, however the risk of heavy snows has ended for today. Expect slick roads going into the evening commute as temperatures drop, especially after sunset. * WHAT...Heavy snow possible with the next storm starting Wednesday afternoon. Total snow accumulations of 2 to 4 inches, except 3 to 11 inches west of highway 395 possible. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From Wednesday afternoon through Thursday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. && $$ NVZ003-141915- /O.EXP.KREV.WS.W.0003.000000T0000Z-211214T1800Z/ Greater Reno-Carson City-Minden Area- 1010 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING HAS EXPIRED... Additional light snow showers are likely throughout the day into early evening, however the risk of heavy snows has ended for Western Nevada. Expect slick roads going into the evening commute as temperatures drop, especially after sunset. $$ CAZ070-NVZ001-004-005-141915- /O.EXP.KREV.WW.Y.0021.000000T0000Z-211214T1800Z/ Surprise Valley California-Mineral and Southern Lyon Counties- Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- 1010 AM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY HAS EXPIRED... Additional light snow showers are likely throughout the day into early evening, however the risk of heavy snows has ended. Expect slick roads going into the evening commute as temperatures drop, especially after sunset. $$ CAZ072-NVZ002-150000- /O.CON.KREV.WS.W.0003.000000T0000Z-211215T0600Z/ /O.CON.KREV.WS.A.0010.211216T0000Z-211216T2000Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 1010 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING... * WHAT...Additional snowfall accumulations of 1 to 4 inches today. For the Winter Storm Watch, heavy snow possible. Total snow accumulations of 5 to 15 inches, except 10 to 20 inches above 7000 feet possible. Wind gusts to 40 mph with Sierra ridges gusting 80 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...For the Winter Storm Warning, until 10 PM PST this evening. For the Winter Storm Watch, from Wednesday afternoon through Thursday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commutes. Very strong winds could cause extensive tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-150000- /O.CON.KREV.WS.W.0003.000000T0000Z-211215T0600Z/ /O.CON.KREV.WS.A.0010.211216T0600Z-211216T2000Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 1010 AM PST Tue Dec 14 2021 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING... * WHAT...Additional snowfall accumulations of 3 to 6 inches along Highway 395 and 8 to 12 inches near Mammoth Lakes. For the Winter Storm Watch, heavy snow possible. Total snow accumulations 6 to 12 inches, mainly near and west of Highway 395. Wind gusts to 45 mph with Sierra ridges gusting over 75 mph. * WHERE...Mono County. * WHEN...For the Winter Storm Warning, until 10 PM PST this evening. For the Winter Storm Watch, from Wednesday evening through Thursday morning. * IMPACTS...Travel could be very difficult. The hazardous conditions could impact the morning or evening commutes. Strong winds could cause extensive tree damage and possible power outages. The cold wind chills in higher elevations as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to prepare an emergency kit for your home and car. If traveling consider alternate plans, remember to carry tire chains, extra food, water and clothing. Once the storm arrives, travel may be difficult or impossible for an extended period of time. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
992 WWUS45 KREV 142141 WSWREV URGENT - WINTER WEATHER MESSAGE National Weather Service Reno NV 141 PM PST Tue Dec 14 2021 CAZ072-NVZ002-160000- /O.CAN.KREV.WS.W.0003.000000T0000Z-211215T0600Z/ /O.UPG.KREV.WS.A.0010.211216T0000Z-211216T2000Z/ /O.NEW.KREV.WS.W.0004.211215T2100Z-211216T1800Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Truckee, Stateline, and Incline Village 141 PM PST Tue Dec 14 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 10 AM PST THURSDAY... ...WINTER STORM WARNING FOR TODAY IS CANCELLED... * WHAT...Periods of moderate to heavy snow and strong winds. Total snow accumulations of 6 to 12 inches for the Truckee, Tahoe City, and South Lake Tahoe areas, with 10 to 20 inches for areas above 7000 feet including major passes. Winds gusting 30 to 40 mph, with ridges gusting to 80 mph. * WHERE...Greater Lake Tahoe Area. * WHEN...From 1 PM Wednesday to 10 AM PST Thursday. Heaviest snowfall rates and strongest winds between 4 PM Wednesday and 4 AM Thursday. * IMPACTS...Travel could be very difficult to nearly impossible. The hazardous conditions will impact the Wednesday evening and Thursday morning commutes. Delays likely, road closures possible. Very strong winds could cause extensive tree damage and even power outages. Periods of low visibility in blowing snow likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid travel if possible, you could be stuck in your vehicle for many hours. If you must travel, prepare for long delays and carry an emergency kit with extra food, water and clothing. If you stay home, have a backup plan in case of power outages. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ073-160000- /O.CAN.KREV.WS.W.0003.000000T0000Z-211215T0600Z/ /O.UPG.KREV.WS.A.0010.211216T0600Z-211216T2000Z/ /O.NEW.KREV.WW.Y.0022.211216T0300Z-211216T2100Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 141 PM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM WEDNESDAY TO 1 PM PST THURSDAY... ...WINTER STORM WARNING FOR TODAY IS CANCELLED... * WHAT...Periods of moderate to heavy snow expected. Total snow accumulations of 3 to 5 inches along Highway 395, 6 to 12 inches west of Highway 395 including Mammoth Lakes, and up to 1 inch in the Chalfant Valley. Winds gusting 30 to 40 mph, with Sierra ridges gusting to 80 mph. * WHERE...Mono County. * WHEN...From 7 PM Wednesday to 1 PM PST Thursday. Heaviest snowfall rates 10 PM Wednesday to 8 AM Thursday. * IMPACTS...Travel could be very difficult across the Eastern Sierra. The hazardous conditions will impact the Thursday morning commute. Delays likely, road closures possible. Very strong winds could cause tree damage and even power outages. Periods of low visibility in blowing snow possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ071-160000- /O.UPG.KREV.WS.A.0010.211216T0000Z-211216T2000Z/ /O.NEW.KREV.WW.Y.0022.211215T2100Z-211216T1800Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Including the cities of Portola and Susanville 141 PM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Periods of moderate to heavy snow. Total snow accumulations of 2 to 4 inches along Highway 395 including Susanville, with 6 to 12 inches west of Highway 395 including Portola and near Lassen National Park. Wind gusts to 35 mph. * WHERE...Lassen-Eastern Plumas-Eastern Sierra Counties. * WHEN...From 1 PM Wednesday to 10 AM PST Thursday. Heaviest snowfall rates between 4 PM and 10 PM Wednesday. * IMPACTS...Travel could be difficult. Plan for delays, possibly significant. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ CAZ070-NVZ005-160000- /O.NEW.KREV.WW.Y.0022.211215T2100Z-211216T1800Z/ Surprise Valley California-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Empire, and Gerlach 141 PM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Periods of light to moderate expected. Total snow accumulations of 1 to 4 inches, including Gerlach and Cedarville. * WHERE...Surprise Valley California and Northern Washoe County. * WHEN...From 1 PM Wednesday to 10 AM PST Thursday. Heaviest snowfall rates between 4 PM and 10 PM Wednesday. * IMPACTS...Travel could be difficult. Plan for delays, possibly significant. The hazardous conditions could impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ NVZ003-160000- /O.NEW.KREV.WW.Y.0022.211216T0000Z-211216T1800Z/ Greater Reno-Carson City-Minden Area- Including the cities of Sparks, Verdi, Gardnerville, and Virginia City 141 PM PST Tue Dec 14 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Periods of light to moderate snow expected. Total snow accumulations of 0 to 2 inches for valleys including Reno, Carson City, and Minden. Accumulations of 2 to 5 inches for foothill areas including Virginia City, Reno North Valleys, and west of Carson City. Winds gusting as high as 45 mph. * WHERE...Greater Reno-Carson City-Minden Area. * WHEN...From 4 PM Wednesday to 10 AM PST Thursday. Heaviest snow rates between 9 PM Wednesday and 4 AM Thursday. * IMPACTS...Travel could be difficult due to snow and wind. The hazardous conditions could impact the Thursday morning commute. Strong winds could also result in branches falling and localized power outages. * ADDITIONAL DETAILS...Snow may mix with or change to rain in valleys, which may significantly limit how much snowfall accumulates. PRECAUTIONARY/PREPAREDNESS ACTIONS... Even light snowfall causes major travel delays, especially during periods of high traffic volume. Be sure to allow extra time to reach your destination. Leave extra space between vehicles since it takes longer to stop on slick roadways. The latest road conditions can be obtained by calling 5 1 1. && $$ http://www.weather.gov/reno
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Dec 14, 3:31 AM PST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 14, 3:31 AM PST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
331 AM PST Tue Dec 14 2021
.SYNOPSIS...
While this current winter storm will continue bringing snow and
hazardous travel conditions mainly through this morning, another
storm will bring additional snow late Wednesday into Thursday.
We should see a break from the significant storms Friday through
the weekend, but an active storm track is likely to return next
week.
&&
.SHORT TERM...through Thursday...
* First Winter Storm is exiting later today, but next storm is on
its way late Wednesday into Thursday, with new Winter Storm
Watches being issued this morning.
It took a while but the rain finally changed to snow across the
Reno area--at the NWS office near 5000 feet the snow began around
10:30 pm, but it wasn't until after 1:30 AM when the Reno Airport
had their changeover. That 3-hour difference showed the slow
progress of the cold front when the main storm pivoted with
southerly flow lasting through much of Monday, and highlights the
challenges of snow amount forecasts across the main cities and
foothills of far western NV.
The strongest portion of the storm will be with us through the
remainder of the morning, with snow decreasing from north to south
as the storm slowly makes its exit. Even after the snow tapers
down, travel issues and other impacts such as power outages will
take a while to clear out, especially in the Sierra where a few
feet of snow has accumulated since late Saturday night.
We'll have about one day to dig out of this storm, then the next
storm will dig in by mid-late Wednesday afternoon for northeast
CA, and across the remainder of the region Wednesday evening
through Thursday morning. While we aren't expecting blockbuster
snow totals, the impacts will be compounded when accounting for
the current storm's aftermath. We will issue Winter Storm Watches
for northeast CA and the Sierra from Tahoe southward to Mono
County, with potential for around 1 foot of additional snow around
the Tahoe basin/NE CA west of US-395/western Mono County, and up
to 2 feet in the higher elevations around the Tahoe area.
This storm is colder from start to finish, with a period of snow
also spreading across lower elevations producing generally 1-4" of
snowfall potential for northwest-far western NV, and maybe up to
1" for the US-95 corridor in west central NV. Gusty winds are
also likely to precede and accompany this snow, with gusts
generally in the 30-40 mph range and potentially stronger for the
Sierra foothills and US-395/I-580 corridor, while Sierra ridges
can expect gusts around 100 mph. For those who waited and wanted
their winter, it is here to stay for a while! MJD
.LONG TERM...Friday into early next week...
Friday into this Weekend:
* A short-wave upper level ridge will build northeastward into the
West Coast, allowing surface high pressure to strengthen over the
Great Basin and the Sierra Nevada Friday. Gusty northeast winds
are expected along the Sierra crest early Friday, tapering off
into the afternoon. Fair skies and slightly colder temperatures
are also expected.
* Into the weekend, ensemble guidance becomes more progressive
with the synoptic pattern than was seen in previous forecasts.
The GEFS has come into more alignment with the EC ensemble,
showing some flavor of trough passing southeast across the
Pacific NW into the northern Intermountain West. Winds look to
increase along ridges late in the afternoon Saturday through the
early morning Sunday. Some breezier conditions will also be
possible near the Oregon border, especially late Saturday
afternoon. There could be a slight chance for light showers
across northeast CA and far northwestern NV Sunday as this
trough passes by to the north.
Active Pattern Beginning Next Week?
* The progressive synoptic pattern looks to continue next week as
ensemble clusters are showing signs of troughs possibly impacting
the region beginning as early as Monday with another round of
widespread precipitation possible. Signals continue to point
towards this progressive pattern continuing through next week,
which would affect Christmas travel.
-Johnston
&&
.AVIATION...
An ongoing major winter storm will continue through today, with
the greatest overall impacts through this morning with multiple
hazards including (1) Wind-LLWS-Turbulence; (2) Snowfall-
obscurations-poor visibility; and (3) In-flight icing.
These impacts will decrease as winds ease and snow tapers later
today. Major snow accumulations on the paved areas of the Sierra
terminals (KTVL-KTRK-KMMH) will take a while to be cleared, so
anyone planning flights involving these sites after the weather
improves would need to check the status of those airports first.
For the western NV terminals (KRNO-KCXP-KMEV), accumulating snow
will likely continue through mid-morning.
The break in between storms will be short lived, before the next
storm brings similar widespread impacts to aviation activity
(Gusty Winds/turbulence/LLWS and snow/IFR-LIFR conditions)
Wednesday evening-Thursday morning. Additional snowfall amounts
at the Sierra sites will be noteworthy, but less extreme compared
to this current storm. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 10 AM PST this morning NVZ001-004.
Winter Storm Watch from Wednesday afternoon through Thursday
morning NVZ002.
Winter Weather Advisory until 10 AM PST this morning NVZ005.
Winter Storm Warning until 10 PM PST this evening NVZ002.
Winter Storm Warning until 10 AM PST this morning NVZ003.
CA...Winter Storm Watch from Wednesday afternoon through Thursday
morning CAZ072.
Winter Storm Warning until 4 PM PST this afternoon CAZ071.
Winter Storm Watch from Wednesday afternoon through Thursday
morning CAZ071.
Winter Weather Advisory until 10 AM PST this morning CAZ070.
Winter Storm Warning until 10 PM PST this evening CAZ073.
Winter Storm Watch from Wednesday evening through Thursday
morning CAZ073.
Winter Storm Warning until 10 PM PST this evening CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 1:41 PM PST | Winter Storm Warning | REV | Alpine, El Dorado, Nevada, Placer | 44 hr |
| Dec 14, 1:41 PM PST | Winter Weather Advisory | REV | Lassen, Modoc, Mono, Plumas, Sierra | 47 hr |
Nearby
Winter Storm Watches in California, 2021Winter Storm Watches in Nevada, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.